Alabama, 2003Flash Flood in Alabama, August 20, 2003
August 20, 2003 · NWS BMX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 1:12 PM CST, 7 hours 18 minutes earlier.
Area forecast discussion, Aug 20, 1:12 PM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT WED AUG 20 2003
FORECAST QUANDARIES...PROBABILITY OF PRECIPITATION (POP) AND
TEMPERATURES
SIMPLY..ISOLATED SHOWERS ACROSS N LOCATIONS...OTHERWISE HAZY...WITH
CU FIELD DEVELOPMENT OBSERVED. SFC RIDGING APEX ACROSS CNTRL
ATLANTIC...USHERING IN SLY FLOW. HOWEVER...SOME CAPPING NOTED IN LOW
TO MID LEVELS...SUPPRESSING MORE WIDESPREAD CONVECTION...ASSOCIATED
WITH BROAD RIDGING INFLUENCES ALOFT. OTHERWISE...MOSTLY SUNNY
SKIES...TEMPS UPPER 80S WITH DEWPOINTS UPPER 70S...WITH HEAT
INDEX VALUES MID 90S TO AROUND 100.
REGIONAL MODEL EVOLUTIONS THRU 12Z SAT IN GOOD AGREEMENT...
ESPECIALLY ALOFT. LATEST MODEL DIAGNOSTIC DISCUSSION POINTING
TOWARD A COMPROMISE SOLUTION. IN AGREEMENT...WILL LEAN ACCORDINGLY.
KEY TO MORE WIDESPREAD CONVECTIVE DEVELOPMENT THIS AFTERNOON WILL
RELY ON LOCAL CAP EROSION POSSIBILITIES. WILL MONITOR SITUATION FOR
PRESS TIME CHANGES IF NEEDED.
PATTERN SURFACE AND ALOFT SHOULD CHANGE LITTLE THRU SHORT TERM
PERIOD...WITH SURFACE AND UPPER UPPER LEVEL RIDGING PERSISTENT.
SOME HINT OF NWLY FLOW ALOFT INFLUENCING AREA ON FRI...AS UPPER
RIDGE APEX ACROSS W U.S. MOVES INTO CNTRL PLAINS. THUS...AGAIN...
CAPPING STRENGTH IS THE KEY. WHERE IT ERODES...LOOK FOR SHOWERS
AND THUNDERSTORMS TO RAPIDLY DEVELOP DURING AFTERNOON AND EVENING
HOURS...WITH PLENTIFUL INSTABILITY TAPPED AND HIGH PRECIP WATER
CONTENT LEADING TOWARD BRIEF LOCALLY HEAVY DOWNPOURS.
THUS...WILL GO WITH ISOLATED POPS NIGHT TO SCATTERED POPS
AFTERNOON...WITH AN INCREASE IN CHANCES ON FRI...AS NWLY FLOW
INFLUENCES BECOME MORE ENHANCED.
REST OF WEEK...GFS DRAGGING A FRONT INTO N PORTIONS OF AL ON SAT...
KEEPING IT QUASI-STATIONARY...THEN EVENTUALLY WASHING IT OUT ACROSS
AREA ON SUN. NWLY FLOW PATTERN WILL ALSO BE IN PLAY THRU SUN...
UNTIL RIDGE APEX SLOWLY MOVES E ACROSS MS RIVER VALLEY. AS UPPER
LEVEL RIDGING DYNAMICS MOVE MORE E INTO E U.S...CONVECTION SHOULD
BE SUPPRESSED..WITH ISOLATED AT BEST. A MORE WELL DEVELOPED SFC
RIDGING PATTERN WILL ALSO BUILD DOWN OUT OF MIDWEST INTO OUR
REGION THRU EARLY NEXT WEEK. THIS WILL ALSO ENHANCE CONVECTION
SUPPRESSION. DO NOT THINK WE WILL BE TOTALLY DRY...BUT WILL GO
WITH ISOLATED POPS AT BEST.
TEMPERATURES...BLENDED MODEL SOLUTION.
THANKS FOR COORDINATION HUN
PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY...
BHM BB 073/090/072/089/071 23243
MGM BT 073/092/073/091/072 23253
.BHM...NONE.
89
JBW
Hazardous weather outlook, Aug 20, 12:37 PM CST, 7 hours 53 minutes before
ALZ011>015-017>050-202030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
137 PM CDT WED AUG 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
AREA THIS AFTERNOON AND TONIGHT. NO ORGANIZED AREAS OF HAZARDOUS
WEATHER ARE EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY THROUGH TONIGHT.
Flash Flood, Marion
- When
- August 20, 8:30 PM CST to 10:30 PM CST
- Where
- Marion County, Bear Creek
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.137, -87.887 (the zone’s center; the record gives no point)
Radar estimated three to four and half inches of rain across northeast Marion County in a three hour period. Several roads from Bear Creek to Goddard to Whitehouse were temporarily impassable due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 20, 200318 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$328,000 · 1.75 in hail · 31 events
- Flash Flood in California, August 20, 20032 injured · $450,000 · 1 event
- Flash Flood in California, August 20, 2003$500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 20, 2003$111,000 · 65 kt wind · 12 events
- Flash Flood and Hail in Mississippi, August 20, 2003$79,000 · 58 kt wind · 14 events
- Hail and Damaging Winds in Wisconsin, August 20, 2003$80,000 · 70 kt wind · 9 events
- Flash Flood in California, August 20, 2003$60,000 · 1 event
- Damaging Wind and Lightning Strikes in California, August 20, 2003$47,000 · 50 kt wind · 4 events
- Lightning Strike in Florida, August 20, 2003$50,000 · 1 event
- Damaging Wind in Florida, August 20, 2003$40,000 · 50 kt wind · 1 event
- Damaging Winds in Illinois, August 20, 2003$22,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368517.